Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 147, NWS Austin/San Antonio, TX

August 11, 2008Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 11, 2008, 7:54 PM CDT for Edwards County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 7:54 PM CDT (00:54 UTC)
Expired
Aug 11, 2008, 8:30 PM CDT
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 63 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 120054
SVREWX
TXC137-120130-
/O.NEW.KEWX.SV.W.0147.080812T0054Z-080812T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY...

* UNTIL 830 PM CDT.

* AT 754 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER WEST
  CENTRAL EDWARDS COUNTY...OR 12 MILES EAST OF LOMA ALTA...AND MOVING
  SOUTH AT 6 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

LAT...LON 2976 10016 2962 10063 2994 10070 3004 10045
TIME...MOT...LOC 0054Z 343DEG 5KT 2988 10057

$$
2 follow-up statements
000 
WWUS54 KEWX 120114
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT MON AUG 11 2008

TXC137-120130-
/O.CON.KEWX.SV.W.0147.000000T0000Z-080812T0130Z/
EDWARDS TX-
810 PM CDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN EDWARDS COUNTY...

AT 806 PM CDT...A SEVERE THUNDERSTORM CONTINUED TO MOVE SOUTH AT 6 
MPH ACROSS SOUTHWEST EDWARDS COUNTY. STRONG DOWNDRAFTS FROM THIS 
STORM MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. MOTORISTS ON 
US HIGHWAY 377 NEAR FARM TO MARKET ROAD 2523 ARE ADVISED TO USE 
ADDITIONAL CAUTION AS THE STORM WILL CAUSE HEAVY RAINS WHICH WILL 
SUDDENLY LIMIT VISIBILITIES. 

THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR CARTA VALLEY BY 820 
PM.

LAT...LON 2976 10016 2962 10063 2994 10070 3004 10045
TIME...MOT...LOC 0110Z 343DEG 5KT 2986 10056

$$
000 
WWUS54 KEWX 120124
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
824 PM CDT MON AUG 11 2008

TXC137-120134-
/O.EXP.KEWX.SV.W.0147.000000T0000Z-080812T0130Z/
EDWARDS TX-
824 PM CDT MON AUG 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDWARDS COUNTY 
WILL BE ALLOWED TO EXPIRE AT 830 PM CDT...

LAT...LON 2976 10016 2962 10063 2994 10070 3004 10045
TIME...MOT...LOC 0124Z 343DEG 5KT 2984 10055

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:38 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 11, 6:38 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 PM CDT MON AUG 11 2008

.AVIATION...
VFR CONDITIONS AND SE-SLY WINDS AOB 10 KTS WILL GENERALLY PREVAIL
THROUGH THE TAF PERIOD. SCT SHRA/TSRA IS EXPECTED TO DEVELOP
OVERNIGHT...WITH TEMPO MVFR/IFR CONDITIONS IN AND AROUND THE
CONVECTIVE ACTIVITY. PATCHY MVFR CIGS ARE POSSIBLE IN THE NEAR
DAWN HOURS ALONG THE I-35 CORRIDOR.

&&

.PREV DISCUSSION... /ISSUED 430 PM CDT MON AUG 11 2008/

UPDATE...
UPDATED FORECAST TO ADD A MENTION OF LOCALLY HEAVY RAINFALL TO THE
FORECAST FOR TONIGHT GIVEN THE IMPRESSIVE QPF FROM THE 12Z GFS
AND 18Z NAM12 SOLUTIONS...AND THE ABOVE NORMAL PWAT (1.91 IN.) AT
KDRT THIS MORNING. OTHERWISE...FORECAST ON TRACK.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 334 PM CDT MON AUG 11 2008/

DISCUSSION...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A FRONTAL BOUNDARY ACROSS THE FAR NORTHERN
SECTION OF OUR CWFA THIS AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS WILL SLOWLY PUSH SOUTHEAST OVER THE NEXT FEW HOURS
AS THE BOUNDARY PUSHES SOUTHWARD...BRINGING GOOD RAINS TO THESE
AREAS.

MODELS INDICATE THE DEVELOPMENT OF AN MCS TONIGHT BRINGING GOOD
CHANCES OF RAIN TO SOUTH CENTRAL TEXAS. HAVE INCLUDED POPS OF 60
PERCENT ALONG THE I-35 CORRIDOR DOWN TO SAN ANTONIO. TUESDAY WILL
BRING MORE CHANCES FOR RAIN...BUT BEGIN TO DIMINISH BY TUESDAY
NIGHT. RAIN AMOUNTS WILL RANGE FROM ONE QUARTER INCH TO ONE INCH
ACROSS THE AREA.

HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON
WEDNESDAY...ENDING THE CHANCES FOR RAIN. HIGH PRESSURE WILL
DOMINATE SOUTH CENTRAL TEXAS WEATHER THROUGH FRIDAY. OVER THE
WEEKEND ANOTHER TROUGH AND ASSOCIATED COLD FRONT WILL PUSH SOUTH
INTO THE REGION...BRINGING MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS.

TEMPERATURES WILL BE IN THE MID TO UPPER 90S ON TUESDAY WITH
CHANCES OF RAIN AND AMPLE CLOUD COVER...BUT WILL BE NEAR THE
CENTURY MARK ONCE AGAIN WEDNESDAY THROUGH THE REMAINDER OF THE
WORK WEEK UNDER DOMINANT HIGH PRESSURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  93  76  99  75 /  60  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  76  95  75  99  74 /  60  40  10  -   -
DEL RIO INTL AIRPORT           77  99  80 103  78 /  40  20  -   -   -
SAN ANTONIO INTL AIRPORT       77  94  77  97  77 /  60  30  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25
Hazardous weather outlook, Aug 11, 4:59 AM CDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 AM CDT MON AUG 11 2008

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
459 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HEAT INDICES WILL BE NEAR 105 MOST AREAS THIS AFTERNOON WITH SOME
LOCATIONS BETWEEN 105 AND 110 DEGREES OVER THE RIO GRANDE PLAINS.

SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING COULD
PRODUCE STRONG WIND GUSTS...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:28 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Aug 12, 7:55 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie, Kendall, Kerr2 hr
Aug 12, 3:09 PM CDTAreal Flood AdvisoryEWXVal Verde111 min
Aug 12, 3:52 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr113 min
Aug 12, 4:43 PM CDTSevere Thunderstorm WarningEWXEdwards, Real32 min
Aug 12, 6:00 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde2 hr
Aug 12, 6:11 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.